Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 135, NWS Jackson, KY

July 28, 2000Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 28, 2000, 3:19 PM EDT for Pike County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 28, 2000, 3:19 PM EDT (19:19 UTC)
Expired
Jul 28, 2000, 3:45 PM EDT
In force
26 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WUUS53 KJKL 281920
SVRJKL
KYC195-281945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
319 PM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PIKE COUNTY IN KENTUCKY

* UNTIL 345 PM EDT

* AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ELKHORN CITY...OR ABOUT 12 MILES SOUTHEAST
  OF PIKEVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES SOUTHWEST OF PHELPS AT 345 PM EDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

LAT...LON 3737 8251 3724 8235 3748 8200 3764 8220

HJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:05 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 28, 3:05 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
305 PM EDT FRI JUL 28 2000

BIGGEST CONCERN THIS GO AROUND IS THE POTENTIAL FOR HEAVY CONVECTIVE
RAINS...ESPECIALLY ON SATURDAY.

IN THE NEARER TERM CONVECTION HAS DEVELOPED ACROSS THE AREA THIS
AFTERNOON WITH SUPPORT FROM NOSE OF UPPER JET AND OUTFLOW FROM MCS
WHICH DIED OVER CENTRAL KY. REMAINING DAYTIME CONVECTION MAY NEED TO
BE DEALT WITH IN THE START OF THE FIRST PERIOD.

BEYOND THE CURRENT SITUATION...THE THERE ARE DIFFERENCES AMONG THE
MODELS...ESPECIALLY ON SATURDAY. ALL MODELS ARE TRENDING FURTHER
NORTH WITH THE HEAVY RAINFALL POTENTIAL...WITH THE NGM FURTHER NORTH
THAN THE ETA OR AVN. EVEN THOUGH THE TREND IS FURTHER NORTH...PREFER
TO STICK WITH THE ETA SINCE THE AVN IS IN MUCH BETTER AGREEMENT WITH
IT.

FOR THE SPECIFICS...ANY REMAINING CONVECTION SHOULD DIE OFF FOR THE
MOST PART THIS EVENING. TOWARD MORNING THERE IS A RETURN OF UPWARD
VERTICAL MOTION DUE TO DIVERGENCE ON THE RIGHT SIDE OF AN
ANTICYCLONICALLY CURVED UPPER JET. THE GREATEST VERTICAL MOTION IS
CENTERED JUST TO OUR NORTH NEAR THE OHIO RIVER AT 12Z. SO THERE IS
AN INCREASED CHANCE OF THUNDERSTORMS AGAIN LATE TONIGHT...
ESPECIALLY NORTH.

ON THURSDAY...THE UPPER SUPPORT JUST DESCRIBED CONTINUES. MEANWHILE
PRECIPITABLE WATER CLIMBS TO 1.5 TO 2 INCHES. IN ADDITION BOTH THE
ETA AND AVN SHOW A MID LEVEL SPEED MAX MOVING OVER THE NORTHWESTERN
PART OF THE AREA DURING THE AFTERNOON...WITH 700 MB WINDS OF 40 TO
45 KNOTS. THIS WOULD SUPPORT SEVERE POTENTIAL ALONG WITH THE HEAVY
RAIN POTENTIAL. HOWEVER...ONE QUESTION MARK INVOLVED FOR THE SEVERE
THREAT IS THE DEGREE OF INSTABILITY. CLOUDS AND ONGOING PRECIP COULD
LIMIT HEATING.

SUPPORT IS STILL PRESENT INTO SATURDAY NIGHT...WITH INCREASED UPWARD
MOTION THEN AGAIN BY DAWN. ON SUNDAY WE ARE STILL IN THE WARM SECTOR
OF THE STORM SYSTEM ALL DAY...WITH THE SURFACE FRONT STILL OFF TO
OUR NORTHWEST NEAR THE KY/IN BORDER. EVEN WITHOUT AS STRONG OF
SUPPORT LATER IN THE DAY...THINK THAT CONVECTION WILL AGAIN DEVELOP
WITH HEATING.

WITH ALL THIS SAID...WILL GO ABOVE NGM MOS POPS MOST PERIODS. WILL
GO HIGHEST ON SATURDAY IN THE NORTH WITH A 70 PERCENT POP AND MENTION
OF POSSIBLE HEAVY RAINFALL. WILL HOLD OFF ON ANY FLASH FLOOD WATCH
AT THIS TIME. HEAVIEST RAIN IS NOT LIKELY UNTIL THE SECOND
PERIOD...FLASH FLOOD GUIDANCE VALUES ARE RUNNING FAIRLY HIGH...AND
THE AREA MOST LIKELY TO SEE HEAVY RAIN ON SATURDAY HAS MISSED MOST
OF THE STORMS TODAY. MIDNIGHT SHIFT MAY NEED TO CONSIDER A FLASH
FLOOD WATCH IF 00Z MODELS SHOW GOOD SUPPORT FOR HEAVY RAIN.

FOR TEMPS...THINK THAT NGM MOS IS TOO WARM FOR HIGHS EACH DAY.
CLOUDS AND PRECIP SHOULD KEEP IT COOLER. LOWS SEEM REASONABLE.

EXTENDED FORECAST...
AGREEMENT AMONG MODELS THAT THE CLOSED UPPER LOW CURRENTLY OVER OVER
THE GREAT LAKES WILL WEAKEN AND DROP SOUTHWEST EARLY IN THE NEW
WEEK. THIS PLACES US UNDER A MOIST SOUTHWEST FLOW STRETCHING ALL THE
WAY TO THE LOWER MS VALLEY OR NORTHERN GULF OF MEXICO. NO
SIGNIFICANT CHANGE IN SURFACE AIR MASS IS EXPECTED...SO THE CHANCE
OF SHOWERS/THUNDERSTORMS WILL PERSIST EACH DAY...WITH SEASONABLY
WARM TEMPERATURES.

.JKL...NONE.

HAL

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.